Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 221, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2004, 2:44 AM CDT for Polk County, Warren County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 2:44 AM CDT (07:44 UTC)
- Expired
- May 30, 2004, 3:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 20 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 300744
SVRDMX
IAC153-181-300830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
244 AM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POLK COUNTY IN CENTRAL IOWA
THIS INCLUDES THE CITY OF DES MOINES
WARREN COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 330 AM CDT
* AT 243 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF POLK CITY TO 16
MILES WEST OF NEW VIRGINIA...OR FROM 21 MILES NORTHWEST OF DES
MOINES TO 34 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR GRIMES AROUND 250 AM...
NEAR URBANDALE AROUND 255 AM...
NEAR WINDSOR HEIGHTS AROUND 300 AM...
NEAR NORWALK AROUND 305 AM...
NEAR DES MOINES AROUND 310 AM AND
NEAR PLEASANT HILL AROUND 320 AM.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM SUNDAY MORNING FOR
SOUTHWESTERN IOWA.
LAT...LON 4185 9382 4150 9380 4117 9379 4117 9337
4156 9336 4186 9336
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 12 hours 14 minutes earlier.
Area forecast discussion, May 29, 2:30 PM CDT, 12 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT SAT MAY 29 2004 .DISCUSSION... SHORT TERM...CU CONTINUE TO DEVELOP ALG 19Z WRMFNT FM NR KFSD...THRU DSM METRO...TO JUST S OF KOTM. SFC WINDS ARE INCREASING...BUT FLOW IS ALSO BACKING ACROSS SW IA WHICH COULD WEAKEN CONVERGENCE. NEG TILT SHORT WAVE LIFTING THRU KS/NEB SHOULD BE PRODUCING LIFT...BUT 18Z SOUNDINGS FROM OAX/TOP STILL SHOW CONSIDERABLE CAP. RUC SHOWS THIS ERODING...SO LOW CHANCES THAT THUNDERSTORMS COULD ERUPT AT ANY TIME ALGONG BOUNDARY. MOST LIKELY AREA APPEARS TO BE N OF KFOD...WHERE TORNADO WATCH HAS JUST BEEN ISSUED. HIGH LIKELIHOOD SCENARIO...WHETHER OR NOT STORMS DEVELOP ON WARM FRONT...IS FOR DEVELOPMENT TO OCCUR OUT IN NE NEB/SE SD...OR IN LOW-LEVEL CONVERGENT REGION SW OF OMAHA. THESE STORMS WOULD AFFECT CENTRAL IOWA MID AND LATE EVENING...WITH PLENTY OF SEVERE POTENTIAL AS WINDS INCREASE ALOFT. SEE PREVIOUS FORECAST DISCUSSION FOR MORE SHORT TERM DETAILS. FLOODING ALSO RMNS A SGFNT CONCERN AND FLASH FLOOD WATCH WILL CONTINUE FOR ALL OF CWA UNTIL SUNDAY MORNING. EVEN IF WRMFNT DOES NOT FIRE...PLENTY OF FORCING AND LOW LVL CVRGNC FOR TORRENTIAL RAINFALL RATES. POTENT LOW LVL JET FOCUSES RIGHT INTO IA BY 06Z WITH PLENTY OF MSTR AND DEEP WRM CLOUD DEPTH. SEE NO REASON TO ARGUE WITH HPC QPF. NRN IA IS ALREADY RE-FLOODING FROM OVERNIGHT RAINS...AND CENTRAL AND EASTERN SECTIONS ARE ESPECIALLY PRIME FOR FLASH FLOODING AGAIN. SYSTEM SHOULD BE FAIRLY PROGRESSIVE BY THE AFTER MIDNIGHT HOURS AND HEAVIEST RAIN RATES ARE EXPECTED TO BE OUT OF CWA BY 12Z. MINIMAL SHOWER/LIGHT CONVECTIVE POTENTIAL IS POSSIBLE SUNDAY UNTIL SFC/850 MB SYNOPTIC BOUNDARY MOVES THROUGH. COLD UPPER SYSTEM ALOFT SETTLES OVER UPPER MIDWEST FOR MON AND TUE. THIS WILL PRODUCE FAIRLY COOL TEMPERATURES AND AFTERNOON/EVENING SHOWER OR THUNDER POTENTIAL ESPECIALLY IN THE NORTH DUE TO STEEP MID LEVEL LAPSE RATES. REMAINDER OF THE WEEK LOOKS QUIET UNTIL POSSIBLY FRI NIGHT. WARM ADVECTION DEVELOPS AS LLJ INCREASES TO THE WEST. THIS WOULD BE FAVORABLE FOR NIGHT THUNDER ROLLING EAST...A BREAK DURING THE DAY ON SATURDAY AND POSSIBLY AGAIN SAT NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SAT THU 14Z SUN. && EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004. JUNGBLUTH
Hazardous weather outlook, May 29, 12:12 PM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1212 PM CDT SAT MAY 29 2004 IAZ070-071-081>084-092>097-301100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-RINGGOLD- TAYLOR-UNION-WAYNE- 1212 PM CDT SAT MAY 29 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...MAINLY ALONG AND NORTH OF A AUDUBON...TO INDIANOLA...TO OTTUMWA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BY MIDDLE TO LATE AFTERNOON...SOMETIME AFTER 300 PM...ALONG A WARM FRONT LIFTING NORTHWARD THROUGH IOWA. THE STORMS MAY QUICKLY BECOME SEVERE WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES COULD BE STRONG AND LONG LIVED. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. OTHER STORMS ARE FORECAST TO DEVELOP WEST OF IOWA DURING THE LATE AFTERNOON HOURS AS WELL...AND MOVE INTO IOWA TONIGHT. ALTHOUGH THE TORNADO THREAT WILL DIMINISH AFTER 900 PM...THE CHANCES OF VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS WILL PERSIST THROUGH MUCH OF THE NIGHT. WIDESPREAD RAINFALL AMOUNTS OVER AN INCH ARE ANTICIPATED...WITH SOME AREAS SEEING RAINS OF THREE INCHES OR MORE. THIS MAY PRODUCE FLASH FLOODING ALONG WITH EVENTUALLY PUSHING RIVERS AND STREAMS OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND AROUND FRIDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE. HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE COLD FRONT PASSES EAST OF THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-085-086- 301100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MAHASKA-MARION- MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA- WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 1212 PM CDT SAT MAY 29 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...GENERALLY ALONG AND SOUTH OF AN ATLANTIC TO BLOOMFIELD LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THERE WILL BE LOW CHANCES FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON...THE GREATER LIKELIHOOD OF STORMS WILL BE TONIGHT. THUNDERSTORMS ARE EXPECTED TO FORM OVER NEBRASKA AND KANSAS LATE THIS AFTERNOON...AND THEN MOVE INTO IOWA TONIGHT. VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS WILL BE THE PRIMARY THREATS... BUT TORNADOES ARE ALSO POSSIBLE MAINLY BEFORE 900 PM. A FEW OF THE TORNADOES MAY BE STRONG AND LONG LIVED. WIDESPREAD RAINFALL AMOUNTS OVER AN INCH ARE ANTICIPATED...WITH SOME AREAS SEEING RAINS OF THREE INCHES OR MORE. THIS MAY PRODUCE FLASH FLOODING ALONG WITH EVENTUALLY PUSHING RIVERS AND STREAMS OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND FRIDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE. HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE COLD FRONT PASSES EAST OF THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT. SMALL
In the hours before
Special weather statement, May 29, 9:48 PM CDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 948 PM CDT SAT MAY 29 2004 IAZ044>049-057>061-070>074-081>084-092>095-300900- ...TORNADO WATCH #327 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BOONE CARROLL CASS CLARKE CRAWFORD DALLAS DECATUR GREENE GUTHRIE JASPER LUCAS MADISON MARION MARSHALL POLK RINGGOLD STORY TAYLOR UNION WARREN WAYNE
Local storm report, May 30, 12:57 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1227 AM TSTM WND GST AMES 42.02N 93.63W
05/30/2004 74 MPH STORY IA ASOS
&&Local storm report, May 30, 2:04 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 AM TSTM WND GST ADAIR 41.50N 94.64W
05/30/2004 73 MPH ADAIR IA MESONET
&&Local storm report, May 30, 2:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0207 AM NON-TSTM WND DMG 6 S ADAIR 41.41N 94.64W
05/30/2004 ADAIR IA EMERGENCY MNGR
SEVERAL TREES DOWN AND TREE DAMAGE.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| May 29, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| May 30, 12:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 46 min |
| May 30, 12:40 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Story | 50 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 49 min |
| May 30, 1:17 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 28 min |
| May 30, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 58 min |
| May 30, 1:38 AM CDT | Tornado Warning | DMX | Appanoose, Monroe | 47 min |
| May 30, 2:05 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 25 min |
| May 30, 2:16 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 29 min |
| May 30, 2:26 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 34 min |
| May 30, 2:04 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.